Alert archive / North Dakota / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Grand Forks, ND

September 16, 2024Cavalier County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 16, 2024, 2:51 PM CDT for Cavalier County, North Dakota. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2024, 2:51 PM CDT (19:51 UTC)
Expired
Sep 17, 2024, 1:00 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:31 PM CDTFLASH FLOODLangdon, NDStorms produced 3 inches of rain.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 220 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-154 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.6

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS53 KFGF 161951
FFWFGF
NDC019-162300-
/O.NEW.KFGF.FF.W.0007.240916T1951Z-240916T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
251 PM CDT Mon Sep 16 2024

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Central Cavalier County in northeastern North Dakota...

* Until 600 PM CDT.

* At 251 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Langdon, Alsen, Dresden, Mount Carmel, Maida, Vang and Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4900 9795 4855 9848 4858 9887 4900 9838
      4900 9836

FLASH FLOOD...RADAR INDICATED

$$

Perroux
2 follow-up statements
633 
WGUS53 KFGF 162251
FFWFGF
NDC019-170300-
/O.EXT.KFGF.FF.W.0007.000000T0000Z-240917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
551 PM CDT Mon Sep 16 2024

The National Weather Service in Grand Forks has extended the

* Flash Flood Warning for...
  Central Cavalier County in northeastern North Dakota...

* Until 1000 PM CDT.

* At 551 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Langdon, Alsen, Dresden, Mount Carmel, Maida, Vang and Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4900 9795 4855 9848 4858 9887 4900 9838
      4900 9836

FLASH FLOOD...RADAR INDICATED

$$

Thomas
646 
WGUS53 KFGF 170226
FFWFGF
NDC019-170600-
/O.EXT.KFGF.FF.W.0007.000000T0000Z-240917T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
926 PM CDT Mon Sep 16 2024

The National Weather Service in Grand Forks has extended the

* Flash Flood Warning for...
  Central Cavalier County in northeastern North Dakota...

* Until 100 AM CDT.

* At 926 PM CDT, the public reported thunderstorms producing heavy 
  rain in Langdon. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Langdon, Alsen, Dresden, Mount Carmel, Maida, Vang and Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4900 9795 4855 9848 4858 9887 4900 9838
      4900 9836

FLASH FLOOD...OBSERVED

$$

Thomas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:18 PM CDT, 1 hour 33 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible.
  • There are multiple chances for rain and thunderstorms through this weekend.
Area forecast discussion, Sep 16, 1:18 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
118 PM CDT Mon Sep 16 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe storms this
  evening. Damaging winds and hail will be the primary threats,
  with an isolated tornado possible.

- There are multiple chances for rain and thunderstorms through
  this weekend.

&&

.DISCUSSION...
Issued at 1245 PM CDT Mon Sep 16 2024

...Synopsis...

18z surface analysis indicates two pressure troughs across the
region, with the main density gradient along outflow from this
mornings thunderstorms. Thunderstorms are attempting to fire
along a weak surface theta-e gradient in the James River Valley.
These parcels are likely surface based, but as time goes on and
storms track northeastward, they will likely quickly become
elevated should they survive long enough. Severe chances are
likely to develop later this afternoon into the early evening
hours. The environment is favorable for primarily hail, damaging
winds, and heavy rainfall. There is a low chance for an isolated
tornado for surface-based supercells south of the front, but
that probability heavily hinges on supercells arising.

The pattern through the week will feature southwest flow, with
multiple impulses of shortwaves. This will bring the potential
for continued rainfall and thunderstorms through this weekend.
Severe storms are possible but mesoscale features would need to
be resolved to feel confident enough to up messaging.

...SEVERE STORMS TODAY...

The main surface features to watch through the day today will
be two theta-e boundaries, one that appears closer to the
international border and the other from a remnant outflow
boundary/reinvigorated by differential diabatic heating along
the central Red River Valley. Guidance continues to be very
strong in its assertion that this outflow will begin to act as a
warm front and surge northward through the day today. While this
is appearing to begin to occur now, there is high uncertainty in
how far north this mesoscale feature will get. Synoptic forcing
will be more than enough in northeast North Dakota given a solid
CVA plume pushing into eastern ND and ageostrophic divergence at
the apex of the ridge. For this reason, there is high confidence
in thunderstorms arising north of US Highway 2. The probability decreases
as you get further and further south away from synoptic
forcing. It does appear based on initiating convection upstream
that mesoscale forcing alone may be enough, so it does appear
surface based convection will arise this afternoon.

As storms generate north of the boundary, these are likely to
be very elevated. Shear is more than enough for organization
(generally effective bulk shear of 20-30 knots). The bulk of the
shear is within the 1-3km layer, so 0-3km bulk is 30 knots. The
main issue right now is how the convective mode evolves this
evening. The two main scenarios that are possible are
multicellular/transient supercells. This scenario would feature
more potential for larger hail to golf ball size hail and heavy
rainfall. The other scenario would be a more organized linear
structure that is aligned south to north, but this is a much
lower probability scenario. If this arises, 0-3km shear will be
more than enough for damaging winds to make it to the surface
despite the elevated nature.

Further south, more surface-based thunderstorms are possible,
but this will be further away from synoptic forcing. As such,
there is high confidence that convection down here will be
much more sparse as reflected by CAMs. The downside is that
curvature within the lowest 3kms appears sufficient for
potential surface-based supercells. Within the lowest 1km, there
is solid streamwise vorticity to facilitate a tornado threat
this afternoon if supercells can remain discrete.

Thunderstorms will eventually transition to a heavy rain threat
if linear structures perpendicular to 0-3km shear do not arise.
Training thunderstorms would become fairly likely, especially if
the frontal boundary can align much better with shear vectors
(more southwest to northeast oriented front). Flash flooding is
not likely to be a widespread threat but may arise in isolated
locations.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1201 PM CDT Mon Sep 16 2024

TSRA is the biggest impact for the TAF period, although location
is very uncertain. The greatest chances are in the vicinity of
GFK and DVL. Storms will be capable of 50 knot wind gusts and
hail. Thunderstorms will exit the area by 10z for most, with the
potential lingering at BJI through 16z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Perroux
AVIATION...Perroux
Hazardous weather outlook, Sep 16, 4:19 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CDT Mon Sep 16 2024

MNZ001-004>008-013-014-NDZ007-008-016-027-029-054-170930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-Pennington-Red Lake-Cavalier-Pembina-Eastern Walsh-
Grand Forks-Steele-Western Walsh-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be golfball sized hail, 60 mph wind gusts, a
tornado possible, and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ024-028>032-040-NDZ052-053-170930-
Hubbard-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-
Grant-Sargent-Richland-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

NDZ006-014-015-024-026-028-170930-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms early
this morning, then a level 2 out of 5 risk for severe
thunderstorms today into tonight. The main hazards will be
golfball sized hail, 60 mph wind gusts, a tornado possible, and
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ002-003-009-015>017-022-023-027-NDZ030-038-039-049-170930-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-West Becker-Traill-
Barnes-Cass-Ransom-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms. The
main hazards will be golfball sized hail, 60 mph wind gusts, a
tornado possible, and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Sep 16, 8:53 AM CDT, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
853 AM CDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     Hail             6 SSE Florian           48.36N 96.56W
09/16/2024  U1.00 Inch       Marshall           MN   Public

            Estimated 50 mph winds along with the hail.

&&

MJB
Special weather statement, Sep 16, 9:05 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
905 AM CDT Mon Sep 16 2024

MNZ004-005-007-008-161430-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
905 AM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MARSHALL...EASTERN
KITTSON AND SOUTHWESTERN ROSEAU COUNTIES THROUGH 930 AM CDT...

At 905 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Karlstad, or 31 miles southwest of Roseau, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hallock, Karlstad, Greenbush, Badger, Newfolden, Middle River, and
Lake Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4880 9595 4817 9576 4823 9640 4863 9657
      4876 9701 4898 9650
TIME...MOT...LOC 1405Z 221DEG 29KT 4865 9639

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Sep 16, 9:29 AM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
929 AM CDT Mon Sep 16 2024

MNZ004-005-161500-
Kittson MN-Roseau MN-
929 AM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES THROUGH 1000 AM CDT...

At 929 AM CDT, Doppler radar was tracking a strong thunderstorm over
Badger, or 14 miles southwest of Roseau, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roseau, Badger, Lancaster, Salol, Fox, Pinecreek, and Leo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4885 9554 4870 9630 4888 9687 4900 9660
      4900 9576
TIME...MOT...LOC 1429Z 255DEG 34KT 4876 9605

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Sep 16, 10:54 AM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1054 AM CDT Mon Sep 16 2024

MNZ006-161645-
Lake Of The Woods MN-
1054 AM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 1145 AM CDT...

At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arnesen, or 31 miles east of Roseau, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheelers Point, Arnesen, Lude, Birch Beach, Oak Island, Long Point,
and Flag Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake of the Woods, consider getting out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
      4909 9475 4888 9468 4884 9470 4886 9509
      4892 9509 4889 9516 4888 9524 4890 9529
      4893 9532 4895 9530 4897 9533 4900 9532
      4900 9515 4924 9515 4936 9492
TIME...MOT...LOC 1553Z 252DEG 23KT 4897 9508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Sep 16, 1:41 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
141 PM CDT Mon Sep 16 2024

NDZ007-161930-
Cavalier ND-
141 PM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAVALIER COUNTY THROUGH
230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alsen, or 15 miles west of Langdon, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Langdon, Munich, Hampden, Alsen, Wales, Dresden, and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 9795 4894 9795 4854 9866 4854 9897
      4855 9897 4900 9866
TIME...MOT...LOC 1840Z 238DEG 24KT 4869 9868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:26 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Ramsey64 min
Sep 16, 4:30 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner29 min
Sep 16, 5:05 AM CDTSpecial Weather StatementFGFBenson55 min
Sep 16, 5:31 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner38 min
Sep 16, 6:04 AM CDTSpecial Weather StatementFGFCavalier41 min
Sep 16, 6:47 AM CDTSpecial Weather StatementFGFWalsh43 min
Sep 16, 7:53 AM CDTSpecial Weather StatementFGFPembina, Walsh37 min
Sep 16, 1:41 PM CDTSpecial Weather StatementFGFCavalier49 min
Sep 16, 3:47 PM CDTSpecial Weather StatementFGFTowner43 min
Sep 16, 5:35 PM CDTSevere Thunderstorm WarningFGFCavalier55 min

Nearby

Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.